Take the 2-minute tour ×
MathOverflow is a question and answer site for professional mathematicians. It's 100% free, no registration required.

Here is one of the classical versions of the nullstellensatz: Let $K$ be a field and let $\mathfrak{m}$ be a maximal ideal of the polynomial ring $K[T_1,\ldots,T_n]$. Then $K[T_1,\ldots,T_n]/\mathfrak{m}$ is a finite extension of $K$.

I am interested in a noncommutative version of this theorem. To be more precise: Let $K$ be a field and let $\delta_1,\ldots,\delta_n$ be commuting derivations on $K$. Suppose $\mathfrak{m}$ is a maximal left ideal of $K[\delta_1,\ldots,\delta_n]$. Is $K[\delta_1,\ldots,\delta_n]/\mathfrak{m}$ finite dimensional as a vector space over $K$? If not, is there a simple counterexample?

This seems like a very natural question to ask but I was unable to find anything relevant in the literature. I also tried to lift the proof of the classical theorem to this setting using the technology of associated graded rings/modules but I could not make it work.

share|improve this question
1  
Wait, if the $\delta_i$ are commuting, then $K[\delta_1, \ldots, \delta_n]$ is a commutative ring. In that case you don't need a noncommutative Nullstellensatz. Do you mean something like $K[X_1, \ldots, X_n, \frac{\partial}{\partial X_1},\ldots,\frac{\partial}{\partial X_n}]$ instead? –  Johannes Hahn May 29 '12 at 14:46
2  
The $\partial_i$ might not commute with multiplication operators by elements of $K$. –  Konstantin Ardakov May 29 '12 at 18:00
add comment

1 Answer 1

up vote 5 down vote accepted

I don't think it's true. Namely, Stafford showed ("Non-holonomic modules over Weyl algebras and enveloping algebras," Inventiones Mathematicae, 1985, Volume 79, Number 3, Pages 619-638) that if you choose $\lambda_2, \dots, \lambda_n$ linearly independent over $\mathbb{Q}$ then the element $x_1 + (-\partial_1)\big(\sum_2^{n}\lambda_i x_i(-\partial_i)\big) + \sum_2^{n}(x_i+\partial_i)$ in the $n$th Weyl algebra generates a maximal ideal (this was later vastly generalized by Bernstein-Lunts). If you localize to $K=\mathbb{C}(x_1,\dots, x_n)$, you should still get a maximal cyclic ideal and using induced filtrations on the ideal and the quotient you should be able to see that the quotient has GK dimension $n-1$ (thought of as a module over the localized algebra as a $K$-algebra).

share|improve this answer
    
Thank you for the reference. I'll have a look at it. –  Sonat Suer May 30 '12 at 7:18
add comment

Your Answer

 
discard

By posting your answer, you agree to the privacy policy and terms of service.

Not the answer you're looking for? Browse other questions tagged or ask your own question.